Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS El Paso, TX

October 26, 2002Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 26, 2002, 4:30 PM MDT for Otero County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2002, 4:30 PM MDT (22:30 UTC)
Expired
Oct 26, 2002, 5:00 PM MDT
In force
30 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 26, 3:35 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS54 KEPZ 262230
SVRELP
NMC035-262300-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
427 PM MDT SAT OCT 26 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 500 PM MDT

* AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 32 MILES SOUTHWEST OF PINON...OR 15 MILES      
  SOUTHEAST OF ORO GRANDE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR AND PASS JUST SOUTH 
OF TIMBERON IN EAST RURAL OTERO COUNTY AT 445 PM MDT

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
SATURDAY EVENING FOR NEW MEXICO AND TEXAS.

LAT...LON 3229 10588 3223 10580 3247 10536 3283 10535

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 2:05 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 26, 2:05 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
205 PM MDT SAT OCT 26 2002

SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE WITH AN ASSOCIATED COLD FRONT WILL
MOVE SLOWLY ACROSS THE SOUTHERN ROCKY MOUNTAINS TONIGHT...SUNDAY AND
MONDAY...BRINGING SHOWERS AND THUNDERSTORMS TO THE BORDERLAND.
A FEW STORMS LATE THIS AFTERNOON AND TONIGHT MAY PRODUCE STRONG
WINDS AND HAIL. WESTERLY FLOW BEHIND THIS STORM SYSTEM WILL RESULT
IN MOSTLY SUNNY DRY WEATHER TUESDAY AND WEDNESDAY.

DISCUSSION...
THIS MORNING AND EARLY THIS AFTERNOON SOMEWHAT OPPOSING FORCES AT
WORK ACROSS CWA WITH RESPECT TO CONVECTION. AT LOW LEVELS EASTERLY
FLOW HAS PUSHED ABUNDANT MOISTURE INTO THE BOUNDARY LAYER WITH
DEWPOINTS EXCEEDING 50 ACROSS THE LOWLANDS. THE MOISTURE IS
CONTRIBUTING TO MODERATE INSTABILITY WITH CAPES ALREADY CLIMBING
OVER 1000 OVER SOUTH CENTRAL AREAS. INHIBITING FACTOR IS WEAK
SUBSIDENCE BEHIND SHORT WAVE WHICH MOVED ACROSS AREA EARLIER THIS
MORNING. WATER VAPOR IMAGES ALSO SHOWING SOME DRYING ALOFT TAKING
PLACE AS WELL.

STRONG UPPER LOW WILL BE EASTWARD INTO ARIZONA LATER THIS AFTERNOON
AND OVERNIGHT WITH DIFFERENTIAL PVA/DIVERGENCE ALOFT SPREADING
ACROSS THE CWA BY LATE THIS AFTERNOON. AN ATTENDANT SURFACE TROF/DRY
LINE WILL ALSO MOVE SLOWLY EASTWARD INTO CENTRAL AND EASTERN ZONES
PROVIDING FORCING IN THE BOUNDARY LAYER. THUS DEEP LIFTING IS
EXPECTED WITH SCATTERED CONVECTION OVER CENTRAL/EASTERN ZONES
TONIGHT. MAIN CONCERN IS SEVERE WEATHER POTENTIAL. LOW LEVEL
SOUTHEASTERLY FLOW UNDER 50 KT MID LEVEL SOUTHWEST WINDS WILL
PROVIDE SUFFICIENT SHEAR FOR SOME STORM ROTATION...UPDRAFT ENHANCEMENT
AND EVEN A FEW SUPERCELLS. IN ADDITION WET BULB ZERO HEIGHTS ARE ONLY
7000 FEET AGL OVER DESERT AREAS WITH DRY AIR AT MID LEVELS. THESE
FACTORS INDICATE RISK OF BOTH LARGE HAIL AND DAMAGING WINDS TONIGHT.
IN FACT...BACKING FLOW AHEAD OF SURFACE TROF MAY PRODUCE ENOUGH
HELICITY FOR AN ISOLATED MESOCYCLONE AS WELL.

DRIER AIR SHOULD ADVECT IN AT LOW LEVELS ON SUNDAY AS DRY LINE/TROF
MOVE EAST OF CWA. HOWEVER WITH UPPER TROF MOVING SLOWLY ACROSS NEW
MEXICO/WEST TEXAS SUNDAY THOUGH MONDAY AFTERNOON EXPECT ENOUGH LIFT
AND COLD AIR ALOFT/INSTABILITY TO PRODUCE ISOLATED CONVECTION. TROF
MOVES EAST OF AREA MONDAY EVENING WITH WEST TO NORTHWEST FLOW BEHIND
IT BRINING SEASONABLY MILD DRY WEATHER TUESDAY AND WEDNESDAY. LONGER
RANGE GUIDANCE HAS BEEN FORECASTING STRONG BACKDOOR FRONTAL PASSAGE
ON THURSDAY WITH ASSOCIATED PRECIP ACROSS CWA BUT LATEST AVN NOW
SUGGESTING COLDER AIR MAY MOVE MORE TO THE EAST THAN EARLIER MODELS
SUGGESTED. WILL THEREFORE KEEP DRY AND SLIGHTLY COOLER FORECAST FOR
EXTENDED PERIODS.

EL PASO               EB  53/ 70/ 48/ 68/ 47  41110
LAS CRUCES            EB  48/ 68/ 43/ 66/ 42  31110
ALAMOGORDO            EB  49/ 68/ 45/ 66/ 44  31110
CLOUDCROFT            EB  38/ 49/ 33/ 47/ 33  31110
TRUTH OR CONSEQUENCES EB  48/ 68/ 45/ 66/ 44  31110
SILVER CITY           EB  44/ 63/ 39/ 61/ 40  32110
DEMING                EB  47/ 68/ 43/ 66/ 43  21110
LORDSBURG             EB  46/ 70/ 42/ 68/ 42  21110
SIERRA BLANCA         EB  51/ 68/ 46/ 66/ 45  41110

.ELP...NONE

05 ROGASH

N
Hazardous weather outlook, Oct 26, 5:54 AM MDT, 10 hours 36 minutes before
NMZ022>025-030>032-TXZ055-056-261445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
554 AM MDT SAT OCT 26 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN THUNDERSTORMS AND
SHOWERS CAPABLE OF PRODUCING MODERATE TO HEAVY RAINFALL TODAY AND
TONIGHT. EXCESSIVE RUNOFF COULD CAUSE ARROYOS...DRAINAGES AND SMALL
STREAMS TO RISE QUICKLY WITH SWIFT MOVING WATER.
ADDITIONALLY...POORLY DRAINED AND LOW LYING AREAS AND URBAN AREAS
MAY EXPERIENCE PONDING AND BUILD UP OF STANDING WATER.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER SERVICES MAY BE REQUIRED TODAY.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY...AND A SLIGHT CHANCE
OF THUNDERSTORMS AGAIN ON MONDAY. NO HAZARDOUS WEATHER IS EXPECTED
TUESDAY THROUGH FRIDAY.

In the hours before

Special weather statement, Oct 26, 1:43 PM MDT, 2 hours 47 minutes before
NMZ022>025-030>032-TXZ055-056-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
143 PM MDT SAT OCT 26 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN NEW
MEXICO AND FAR WESTERN TEXAS THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE WILL BE MOVING INTO THE SOUTHERN
ROCKIES THIS EVENING WHILE A SURFACE LOW PRESSURE SYSTEM ADVANCES INTO
SOUTHERN NEW MEXICO. AS THESE WEATHER SYSTEMS
APPROACH...SOUTHEASTERLY WINDS AT THE SURFACE WILL PUSH MOIST
UNSTABLE AIR INTO THE REGION. IN ADDITION...STRONG WINDS ALOFT WILL
CONTINUE TO FLOW ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS.

THIS WEATHER PATTERN WILL SUPPORT STRONG AND POSSIBLY SEVERE
THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A FEW
STORMS MAY PRODUCE STRONG DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY
RAINS. PERSONS SHOULD THEREFORE KEEP AN EYE ON THE SKY FOR DANGEROUS
THUNDERSTORMS AND STAY INFORMED OF THE LATEST WEATHER CONDITIONS BY
LISTENING TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO
STATIONS. REMEMBER WHEN THUNDERSTORMS APPROACH TO SEEK SHELTER IN A
STRONG BUILDING. IF DRIVING...BE PREPARED HAZARDOUS DRIVING
CONDITIONS FROM LOW VISIBILITIES AND FLOODED ROADS.
Special weather statement, Oct 26, 3:52 PM MDT, 38 minutes before
NMZ022>025-030>032-TXZ055-056-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
143 PM MDT SAT OCT 26 2002

...SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING FOR PORTIONS
OF SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF FAR WESTERN
TEXAS AND SOUTHERN NEW MEXICO UNTIL 9 PM THIS EVENING. THIS WATCH
INCLUDES EL PASO AND HUDSPETH COUNTIES IN WESTERN TEXAS...AND DONA
ANA...SIERRA AND OTERO COUNTIES IN SOUTHERN NEW MEXICO. A SEVERE
THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS
TO PRODUCE DAMAGING WINDS AND LARGE HAIL.

A STRONG UPPER LEVEL DISTURBANCE WILL BE MOVING INTO THE SOUTHERN
ROCKIES THIS EVENING WHILE A SURFACE LOW PRESSURE SYSTEM ADVANCES INTO
SOUTHERN NEW MEXICO. AS THESE WEATHER SYSTEMS
APPROACH...SOUTHEASTERLY WINDS AT THE SURFACE WILL PUSH MOIST
UNSTABLE AIR INTO THE REGION. IN ADDITION...STRONG WINDS ALOFT WILL
CONTINUE TO FLOW ACROSS SOUTHERN NEW MEXICO AND WEST TEXAS.

THIS WEATHER PATTERN WILL SUPPORT STRONG AND POSSIBLY SEVERE
THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND TONIGHT. A FEW
STORMS MAY PRODUCE STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINS. PERSONS SHOULD THEREFORE KEEP AN EYE ON THE SKY FOR
DANGEROUS THUNDERSTORMS AND STAY INFORMED OF THE LATEST WEATHER
CONDITIONS BY LISTENING TO NOAA WEATHER RADIO OR LOCAL TELEVISION
AND RADIO STATIONS.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.